Wyoming, 2020

Flash Flood in Wyoming, June 19, 2020

June 19, 2020 · NWS CYS · 1 event in 1 county or zone

Heavy rains from training thunderstorms produced flash flooding along Cherry Creek that forced a partial closure on Deer Creek Road as Emergency Manager could not keep storm spotting the thunderstorms as road became impassable.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Heavy rains from training thunderstorms produced flash flooding along Cherry Creek that forced a partial closure on Deer Creek Road as Emergency Manager could not keep storm spotting the thunderstorms as road became impassable.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 19, 10:15 AM MST, 3 hours 10 minutes earlier.

Area forecast discussion, Jun 19, 10:15 AM MST, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1115 AM MDT Fri Jun 19 2020

.SHORT TERM...(Today and tonight)
Issued at 330 AM MDT Fri Jun 19 2020

Upper trough axis extended from the Northern High Plains to the Southern
Great Basin. A quasi-stationary front from the Upper Midwest through
the Central Plains and Rockies was the focus for clusters of active
convection. An inverted low pressure trough extended from the Four Corners
to Central WY, with a band of rain showers and embedded thunder across
western and northern CO into southwest NE. Skies were mostly cloudy
with temperatures from the mid 40s to mid 50s. Winds were variable less
than 10 kt.

Forecast concerns today will focus on precipitation coverage and amounts
as well as potential for strong afternoon convection.

Combined large scale lift from the passing upper level trough and surface
trough along the Front Range will enhance convective development beginning
this morning over and east of the mountains, with likely to categorical
PoPs this afternoon. Scattered afternoon thunderstorms will focus along
and east of the Laramie Range with mean layer CAPEs from 400-800 j/kg
and bulk shear upwards of 25-30 kt. While the threat for severe weather
is low today, isolated strong storms with small hail, gusty winds and
brief heavy rain will be possible. Model QPF has been consistently
between a tenth and half inch. High temperatures today will average
about 15 degrees below seasonal normals with 60s to around 70. Scattered
showers and isolated thunderstorms will end from west to east this
evening with the departing upper trough.

.LONG TERM...(Saturday through Thursday)
Issued at 330 AM MDT Fri Jun 19 2020

A low amplitude upper ridge to the west will replace the upper trough
Saturday, ushering in warmer temperatures and a drier more stable air
mass. 700mb temperatures will rise to 8 to 12 Celsius yielding afternoon
highs in the mid 70s to mid 80s.

Much of the upcoming week will be warm with high temperatures in the
70s and 80s. A west to northwest flow aloft, periodically enhanced
by passing weak short wave disturbances will combine with marginal
instability and low/mid level moisture to generate mainly diurnal
convection each day. Coverage will be widely scattered (20 to 30 percent
PoPs). Winds will be light, except in the vicinity of showers and
thunderstorms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday morning)
Issued at 1115 AM MDT Fri Jun 19 2020

VFR prevailing at all terminals through the period but there will be
widely sctd showers and tstms move over the area this afternoon,
clearing out of the Panhandle early this evening.  Stronger showers
could produce gusty erratic winds and brief lower visibilities.
Patchy fog also possible Sat morning over the Panhandle.

&&

.FIRE WEATHER...
Issued at 245 AM MDT Fri Jun 19 2020

A trough of low pressure along the Front Range and upper level low
pressure system moving east through the Central Rockies and High
Plains will produce wetting rainfall across much of the area today.
Cool temperatures will continue today. Precipitation will end from
west to east this evening. Warmer, breezy and drier conditions will
return this weekend. Warm temperatures with widely scattered mainly
afternoon and evening showers and thunderstorms are forecast next
week.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...MAJ
LONG TERM...MAJ
AVIATION...RE
FIRE WEATHER...MAJ
Hazardous weather outlook, Jun 19, 2:55 AM MST, 10 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
355 AM MDT Fri Jun 19 2020

NEZ002-003-019>021-054-055-095-096-WYZ101>119-201000-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
355 AM MDT Fri Jun 19 2020

This hazardous weather outlook is for portions of panhandle
Nebraska...western Nebraska...east central Wyoming...south
central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Numerous showers and scattered afternoon thunderstorms are
expected today. Isolated strong thunderstorms producing small
hail, gusty winds and brief heavy rain will be possible,
especially along and east of the Laramie Range.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Widely scattered mainly afternoon and evening thunderstorms will
develop over and east of the mountains Sunday through Thursday.
The threat for severe weather is low.

.Spotter information statement...

Spotter activation will not be required.

The radar

The Cheyenne radar (KCYS), 115 km away, was scanning. The volume nearest the first event began at 20:23 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Goshen

When
June 19, 1:25 PM MST to 4:25 PM MST
Where
Goshen County, 2.95 mi SSW of Fort Laramie to 4.94 mi SW of Fort Laramie
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
42.170, -104.540

Portions of Deer Creek Road was closed due to high rushing water as heavy rains filled the banks of Cherry Creek and made road passage impossible.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 892043.